Perindopril/amlodipine-induced thrombotic microangiopathy
1Department of Hematology, University Hospital Centre Osijek; Faculty of Medicine Osijek, University J.J. Strossmayer Osijek, Osijek, Croatia
2Faculty of Medicine Osijek, University J.J. Strossmayer Osijek, Osijek, Croatia
3Faculty of Medicine Osijek, University J.J. Strossmayer Osijek; Department of Cardiology, University Hospital Centre Osijek, Osijek, Croatia
4Faculty of Medicine Osijek, University J.J. Strossmayer Osijek, Osijek; Department of Nephrology, University Hospital Merkur, Zagreb, Croatia
Keywords: Amlodipine, combination, perindopril, thrombotic microangiopathy
This is the first report on a case of perindopril/amlodipine-induced thrombotic microangiopathy (TMA) syndrome. A 48-year-old female was admitted complaining of nettle rash all over the body, bloody urine, and weakness shortly after starting antihypertensive therapy with perindopril/amlodipine. Shortly thereafter, she developed pronounced hemiparesis, somnolence, and sensorimotor aphasia. Laboratory findings were compatible with microangiopathic hemolytic anemia and thrombocytopenia. She was diagnosed with TMA. Cessation of perindopril/amlodipine therapy and treatment with plasma exchange and systemic corticosteroids resulted in full recovery. Very seldom perindopril/amlodipine may cause hematologic abnormalities, probably through an immunological mechanism, but there were no reports of causing TMA so far. In our case, the symptoms began shortly after the start of perindopril/amlodipine use. The clinical course of TMA in the case was compatible with TMA related to an acute, immune-mediated drug reaction. The most important thing is to promptly recognize TMA and its induction by a drug because distinctive treatment and cessation of the suspected drug can prevent severe outcome, as it was avoided in our patient.
How to cite this article: Perisa V, Laslo D, Maričć L, Zibar L. Perindopril/amlodipine-induced thrombotic microangiopathy. Turk J Emerg Med 2021;21:38-41
The authors certify that they have obtained signed patient consent form. In the form the patient has given her consent for clinical information to be reported in the journal.
VP and LM actively involved in the care and management of the patient, DL involved in data collection, VP involved in manuscript writing, and LZ and DL critically revised the manuscript.